Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 37, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1996, 1:06 AM EDT for Surry County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1996, 1:06 AM EDT (05:06 UTC)
- Expired
- Jun 10, 1996, 5:05 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 100509 FFWRNK NCC171-100905- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 106 AM EDT MON JUN 10 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 505 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...SURRY COUNTY AT 106 AM DOPPLER RADAR SHOWED MORE THUNDERSTORMS WITH HEAVY RAIN MOVING NORTH OUT OF YADKIN COUNTY INTO SOUTHERN SURRY COUNTY. RADAR ESTIMATES RAINFALL OF 2 TO 4 INCHES ACROSS CENTRAL SURRY COUNTY SINCE SUNDAY AFTERNOON. NUMEROUS SECONDARY ROADS HAVE BEEN CLOSED BETWEEN MT. AIRY AND DOBSON. ADDITIONAL HEAVY RAINFALL COULD QUICKLY CAUSE A LIFE THREATENIN.G SITUATION. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 8:40 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 9, 8:40 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT SUN JUN 9 1995 CRW...WRK ZONES LK GOOD. STILL HAVE SOME TRAINING OF CELLS DOWN HERE IN SURRY/PATRICK/CARROLL COUNTIES. WITH A WEAK SFC BNDRY AND CONVERGENCE SITTING OVER SW VA WUD NOT BE SURPRIZED TO SEE ADDITIONAL TRAINING ECHOES INTO THE NIGHT. ANOTHER AREA OF SHOWERS ROTATING IN FROM TN AND KY AND I THNK WE ARE JUSTIFIED IN LEAVING THE WATCHES UP FOR NOW. SOME ADJUSTMENTS MAY BE NEEDED EAST OF THE MTNS AT UPDATE TIME. OTHERWISE WUD KEEP A CHC OF SHOWERS IN ALL NIGHT WITH AREAS OF FOG DEVELOPING. JDS
In the hours before
Local storm report, Jun 9, 9:46 PM EDT, 3 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT SUN JUN 09 1996
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
923 PM 4 NW EDEN NC WIND DAMAGE.
06/08/96 ROCKINGHAM TREES AND POWER LINES
DOWN.
930 PM 3 SE MARTINSVILLE VA WIND DAMAGE.
06/08/96 HENRY STORAGE SHED DESTROYED.
1145 AM NWRN PORTION VA FLASH FLOODING
06/09/96 HENRY SEVERAL HOMES FLOODED. ONE
HOUSE COLLAPSED DUE TO
FLASH FLOODING. EVACUATIONS
ALONG BLACKBERRY CREEK.
SEVERAL ROADS CLOSED.
UNTIL 415 PM.
1155 AM COUNTYWIDE VA FLASH FLOODING.
ROANOKE EVACUATIONS NEAR PETERS
CREEK ROAD. SEVERAL ROADS
FLOODED. FLASH FLOODING
CONTINUED UNTIL 345 PM.
1210 PM ERN PORTION VA FLASH FLOODING.
06/09/96 PATRICK NUMEROUS CREEKS AND
STREAMS OUT OF BANKS.
FLASH FLOODING CONTINUED
UNTIL 430 PM.
345 PM COUNTYWIDE VA FLASH FLOODING.
06/09/96 FRANKLIN WATER AND MUD COVERING
SEVERAL SECONDARY ROADS
IN WESTERN SECTIONS OF
COUNTY. WATER 12 TO 18
INCHES DEEP IN ROCKY
MOUNT. FLASH FLOODING
CONTINUED UNTIL 515 PM.
400 PM 6 NE BURNT CHIMNEY VA TORNADO.
06/09/96 FRANKLIN APPARENT TORNADO KNOCKED
DOWN TREES AND POWER LINES
AND DESTROYED A NEWLY
CONSTRUCTED HOUSE. DAMAGE
PATH FROM 2 TO 3 MILES
LONG.
430 PM SHADY GROVE VA TORNADO.
06/09/96 BEDFORD APPARENT TORNADO KNOCKED
DOWN TREES AND POWER LINES.
DAMAGE PATH WAS 25 TO 35
FEET WIDE AND ABOUT 1 MILE
LONG.
435 PM BLUE RIDGE VA WIND DAMAGE.
06/09/96 BOTETOURT ROOF BLOWN OFF A BARN AND
ANOTHER BARN DESTROYED.
645 PM PATRICK SPRINGS VA FLASH FLOODING.
06/09/96 PATRICK ROAD CLOSED DUE TO HIGH
WATER. ROAD CLOSED UNTIL
930 PM.
845 PM DOBSON NC FLASH FLOODING.
06/09/96 SURRY FEW BRIDGES UNDER WATER.
845 PM 3 SSW MOUNT AIRY NC FLASH FLOODING.
06/09/96 SURRY PERSON EVACUATED FROM A
MOBILE HOME.
MTELocal storm report, Jun 9, 9:54 PM EDT, 3 hours 12 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT SUN JUN 09 1996
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
923 PM 4 NW EDEN NC WIND DAMAGE.
06/08/96 ROCKINGHAM TREES AND POWER LINES
DOWN.
930 PM 3 SE MARTINSVILLE VA WIND DAMAGE.
06/08/96 HENRY STORAGE SHED DESTROYED.
1145 AM NWRN PORTION VA FLASH FLOODING
06/09/96 HENRY SEVERAL HOMES FLOODED. ONE
HOUSE COLLAPSED DUE TO
FLASH FLOODING. EVACUATIONS
ALONG BLACKBERRY CREEK.
SEVERAL ROADS CLOSED.
FLASH FLOODING CONTINUED
UNTIL 415 PM.
1155 AM COUNTYWIDE VA FLASH FLOODING.
ROANOKE EVACUATIONS NEAR PETERS
CREEK ROAD. SEVERAL ROADS
FLOODED. FLASH FLOODING
CONTINUED UNTIL 345 PM.
1210 PM ERN PORTION VA FLASH FLOODING.
06/09/96 PATRICK NUMEROUS CREEKS AND
STREAMS OUT OF BANKS.
FLASH FLOODING CONTINUED
UNTIL 430 PM.
345 PM COUNTYWIDE VA FLASH FLOODING.
06/09/96 FRANKLIN WATER AND MUD COVERING
SEVERAL SECONDARY ROADS
IN WESTERN SECTIONS OF
COUNTY. WATER 12 TO 18
INCHES DEEP IN ROCKY
MOUNT. FLASH FLOODING
CONTINUED UNTIL 515 PM.
400 PM 6 NE BURNT CHIMNEY VA TORNADO.
06/09/96 FRANKLIN APPARENT TORNADO KNOCKED
DOWN TREES AND POWER LINES
AND DESTROYED A NEWLY
CONSTRUCTED HOUSE. DAMAGE
PATH FROM 2 TO 3 MILES
LONG.
430 PM SHADY GROVE VA TORNADO.
06/09/96 BEDFORD APPARENT TORNADO KNOCKED
DOWN TREES AND POWER LINES.
DAMAGE PATH WAS 25 TO 35
FEET WIDE AND ABOUT 1 MILE
LONG.
435 PM BLUE RIDGE VA WIND DAMAGE.
06/09/96 BOTETOURT ROOF BLOWN OFF A BARN AND
ANOTHER BARN DESTROYED.
645 PM PATRICK SPRINGS VA FLASH FLOODING.
06/09/96 PATRICK ROAD CLOSED DUE TO HIGH
WATER. ROAD CLOSED UNTIL
930 PM.
845 PM DOBSON NC FLASH FLOODING.
06/09/96 SURRY FEW BRIDGES UNDER WATER.
845 PM 3 SSW MOUNT AIRY NC FLASH FLOODING.
06/09/96 SURRY PERSON EVACUATED FROM A
MOBILE HOME.
MTESpecial weather statement, Jun 9, 10:09 PM EDT, 2 hours 57 minutes before
NCZ003-100410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1006 PM EDT SUN JUN 9 1996 AT 1005 PM RADAR INDICATED SCATTERED LIGHT TO MODERATE SHOWERS ALONG AND NORTH OF THE BLUE RIDGE. THESE SHOWERS WERE MOVING TO THE NORTH AWAY FROM SURRY COUNTY. SMALL RIVERS AND CREEKS REMAIN OUT OF THEIR BANKS...ESPECIALLY IN NORTHERN PORTIONS OF SURRY COUNTY...AS RUNOFF FROM HEAVY RAIN EARLIER THIS EVENING CONTINUES TO FLOW INTO THE AREA. SHOWERS AND THUNDERSTORMS ENTERING THE SOUTHERN PORTION OF YADKIN COUNTY MAY MOVE INTO SURRY COUNTY AFTER 1045 PM AND RETURN THE THREAT FOR FLASH FLOODING. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTHS. SEEK ANOTHER ROUTE TO REACH YOUR DESTINATION. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:50 PM EDT | Flash Flood Warning | RNK | Ashe | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.